St.-John's-Wort: Safety in Question?
I've been taking St.-John's-wort for mild depression with excellent results, but I'm concerned about the recent report that it can interfere with prescription drugs. Have I any cause for worry?
The report you're talking about was based on two studies published on Feb. 12, 2000, in The Lancet, a British medical journal. One of the studies, from the National Institutes of Health Clinical Center in Bethesda, Maryland, tested the combination of St.-John's-wort and indinavir, a protease inhibitor used to treat people infected with HIV, the AIDS virus. The other was a report from Switzerland warning that St.-John's-wort can interfere with cyclosporin, a drug used to prevent rejection of transplanted organs.
Based on these two reports, the Food and Drug Administration warned that St.-John's-wort might also interfere with other prescription medications which are processed by the body in the same way as indinavir and cyclosporin. Oral contraceptives and a variety of drugs used to treat heart disease, depression, seizures, and certain cancers would fall into this category. While these findings are compelling, I feel that the FDA's position is unnecessarily alarmist. We have a wealth of evidence from Europe, where the herb is widely prescribed for depression, attesting to its safety as well as its efficacy.
The two new reports are actually very small and warrant further testing. The NIH study, for instance, tested St.-John's-wort against indinavir in eight HIV-negative volunteers. They were given indinavir (alone) for three days and then St.-John's-wort with the indinavir. After taking both pills for two weeks, blood tests showed that indinavir concentrations were 81 percent lower than they customarily are when the drug is used alone. The researchers warned that when blood levels of indinavir drop this low, the drug is no longer effective.
The second study was really just a report from University Hospital in Zurich, Switzerland. Two heart transplant patients who were taking St.-John's-wort for depression were hospitalized. The herb had interfered with the action of cyclosporin, a drug all transplant patients take to prevent their immune systems from rejecting transplanted organs. Both patients recovered.
Considering this news, I think anyone taking either indinavir or cyclosporin should avoid St.-John's-wort until more studies are done. The FDA is now urging physicians to alert their patients to the potential for harmful interactions. They also encourage people to report any adverse events resulting from the combination of St.-John's-wort and prescription drugs.
Physicians should be trying to make patients feel more comfortable about discussing their uses of alternative therapies, including herbs. The issue of herb/drug interactions is a big one -- one that's not well-studied. At the moment, aside from the cautions mentioned above, I would say that if St.-John's-wort has been working for you, there is no reason to stop taking it.